Sinamet CR providing no relief - Parkinson's Movement

Parkinson's Movement
15,780 members14,655 posts

Sinamet CR providing no relief

My Mom has PD and has been taking C-L with relative stability, but would go through "off-times" routinely 2 hours after taking her meds. In order to prevent this, her doctor started her on Sinemet CR, hoping it would provide a smoother day, with less severe "off times". Her doctor eased her into the Sinamet CR, but she's now been taking her 25-100 dose 4x/day for almost two weeks. Ever since she switched fully to the Sinamet CR she has had no relief from tremors and is basically in a constant "off". Her doctor wants her to stick it out to see if things change. Has anyone had experience like this? Where the medication did not seem to work at all? Did it ever begin working better? I'm beginning to think she needs to switch back to C-L and find another way to deal with her 'off-times'.

26 Replies
oldestnewest

I think your instincts are correct. CR does not work for everyone and two weeks seems long enough of a trial period. How often was she taking the IR? And how large of a dose?

1 like
Reply

She has been taking the CR on the same schedule as her IR ( 8 PM, 5 AM, 9 AM, 2 PM). Dose is 25-100.

Reply

Oh the poor thing. I switched (10 yrs on) and i had an enhancer tolcapone which made it work 5 hrs. But it was not perfect (nothing is with advanced pd). There are a number of options,

increase LA to200/50. LA is not as potent as short acting so if she is taking same amount of long as short then she is well under medicated each dose.

Take a short acting with long first med in am to kick start her.

Take SA again but more frequently, it only lasts 90mins half life, wears off in 2 hours for me too.

Try various combos eg LA twice day 200/50 with SA in between

Agree totally with juliegrace

Get a movement disorder neuro who knows his stuff

Reply

I tried the control release sinemet with the same result... Nothing. Now I just take it sometimes with the immediate release pill to make my on time last longer. It will usually add an extra 2 hours so instead of having to take a pill every two hours I can wait four. You have to do what works and you have to experiment to find out what works so be sure you have a doctor that understands that and will cooperate with you. The importance of this cannot be over stressed.

Reply

dont wait on what the doctor said to do put her back the way it was me. i dont like sinemet i prefere madopar .but thats just me.you can also try her on amantadine...100mg...doxylin 100mg....or sifrol,0.375mg .all can help..regards to your mom.john.

Reply

What is doxylin?

Reply

hi astra well its for pimples but go into the internet it also helps with pd.go into google and check on it.

Reply

sorry astra the name was doxycycline.i lifted the wrong bottle.

Reply

hi astra i just went in to check again and i just realized i was bringing up thick white mucas for a long time it kept me up at night spitting it up, it was revolting since i started taking it my mucas has almost gone now ive had it for a long time.i took this for my pd and it fixed the mucus problem so if some of you have the same problem try it.as it can help with 2 things im not sure about the pd as im not long using it so ill wait and see the results,so go into google and check it out,regards john.

Reply

That’s interesting as I recently read something about it being good for PD. I was thinking about trying it out.

Reply

An antibiotic.

Reply

yes osidge did you have a read of it in google.

Reply

It is used for lung infections and particularly pneumonia. It is also helpful in preventing infection in asthma.

Reply

yes its just today i found out how good it is as the doctor told me there was nothing he could do about my bringing up the revolting gunk. ill tell him when im next there to see him as i asked him for it for my pd,did you know it was good for pd as well.

Reply

I have seen no reports other than its use in PD for those with lung or other chest secretion problems.

Reply

well a lot of people with pd dont know much about it as i know a lot of people here have chest problems that comes with pd i must read a bit more about it are you taking 2 tablets for it.im taking one only.

Reply

I take a small dose of B1 - 200mg - and I think it extends the meds a bit as well as reducing dyskinesia.

1 like
Reply

I do well on Stalevo or Sastravi. Both are a triple drug containing L/D&Entacapone.

Reply

Sad to hear your wonderful mum is suffering you need to get to see parky nurse or consultant and tell them it's not working and what you believe is the reason why! Keep pestering them and fight for what your mum needs it is hard and sometimes harsh, but our mums need help now not later . Short on resources is not a good enough excuse!

Hope all goes well keep smiling for mum.

Reply

I was diagnosed with PD about 10 years ago at the age of 45. I have been on Sinemet since then. Over the years I have had my dosages adjusted and I've been on 25/250 for about five years. About three years ago the doctor added Amantadine 100mg. This combination has been extremely effective for me. I'm good for four to four and a half hours with this dosage. I have also found that using brand Sinemet as opposed to generic has been a game changer. I still experience some downtimes, but for the most part I'm able to lead a very normal life! Still working, driving and excercising. I love Crossfit! I am also the main caregiver for my ailing parents. Clean eating and plenty of rest are also key to feeling great! Most people that I know are surprised when they find out that I have PD. My loving husband and family are my inspiration. My husband has opted to take early retirement so that we can spend time enjoying more of the things we like to do together. (Can't take anything for granted. There are no guarantees) Hiking, long walks, photography, fishing, US travel, international travel and spending time with family and friends. My internist as well as my neurologist at Rush have been extremely supportive! I have also found that a positive attitude as well as gratitude to the Lord for giving me every day makes me wake up happy and hopeful! Life is great! Good luck to you and your mom! Let me know if you have any questions and please keep us posted on her progress.

5 likes
Reply

Yes. My husband calls the CR “crappy release” because it is inconsistent for me at best. I would stop using it. She could try Rytary, a different Sinemet Med.

Reply

My doctors put me on CR for the overnight period to preserve CL levels all through the night while retaining the ordinary (25/100) CL during the day.

I am not a doctor but I dont understand the point in giving CR with a release controlled through a (say) 8 hour period during the day when you are taking CL for LESS than 8 hour periods?

Reply

I have been on the CR for 2 years now because i have dyskenesia so bad from the start of my C/L.Now after 2 years it isnt really isnt working anymore. the other day i had such a bad tremor attack at work it scared me it was almost like i hadnt taken any meds! I am considering trying rytary now.does anyone know how hard it is to switch from C/L to rytary?

Reply

Thanks to everyone for the responses! I'm trying to get a hold of her doctor to chat about switching her back to her regular C/L so she can stabilize and get her life back to "normal". I'm hoping that if she switches back, she will immediately find relief, and not have to go through a transition period.

I was reading somewhere that when starting Sinamet, the patient should stop taking C/L for 12 hours. Does anyone know if this is true? Our doctor certainly didn't tell us this, and I was just curious.

Reply

Sinemet must be use without food in stomach ( 1 hr before 1 hr after}. If shes eating sweet food it may interfere with pill result . Drs. say ever swallow pill laying down. Once she swallow pill wait a moment to be sure shes fine. Pill may stop at the windpipe so will difficult for body to absorb it. Stalevo is and alternative. talk to your doctor.

Reply

Hope your mom is still taking the Sinamet. Takes at least a month before deciding.

Reply

You may also like...